Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 48, NWS Atlanta, GA

May 15, 2010Dawson County, Lumpkin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 15, 2010, 6:30 PM EDT for Dawson County, Lumpkin County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2010, 6:30 PM EDT (22:30 UTC)
Expired
May 15, 2010, 7:15 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dawson County, GA, Lumpkin County, GA

The radar

The Atlanta radar (KFFC), 134 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:35 PM EDTHAIL 0.75Dawsonville, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS52 KFFC 152230
SVRFFC
GAC085-187-152315-
/O.NEW.KFFC.SV.W.0048.100515T2230Z-100515T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWSON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHERN LUMPKIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  DAWSONVILLE...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAHLONEGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3463 8415 3459 8388 3434 8401 3434 8425
TIME...MOT...LOC 2231Z 204DEG 9KT 3444 8411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:42 PM EDT, 48 minutes earlier.

Area forecast discussion, May 15, 5:42 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT SAT MAY 15 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WITH THE H5 RIDGE JUST TO OUR EAST...THE TROUGH TO OUR WEST WILL
EJECT A SERIES OF S/WS ACROSS THE SOUTHEAST U.S. ATMOSPHERE REMAINS
UNSTABLE AND WITH THE CAP ACROSS NORTH ERODED...TSTORMS ARE
DEVELOPING. THIS WILL DIMINISH AFTER SUNSET. THE NEXT S/W WILL MOVE
INTO THE STATE SUNDAY BRINGING A GREATER CHANCE OF TSTORMS TO MUCH
OF THE CWA. THIS WILL EXIT SUNDAY EVENING AND THEN THE FINAL IN THE
SERIES OF S/WS WILL MOVE ACROSS THE CWA MONDAY. THERE IS A SLIGHT
RISK OF SEVERE STORMS INTO THIS EVENING ACROSS NORTH GEORGIA
(CENTRAL GEORGIA WILL REMAIN CAPPED AS INDICATED BY THE
CIN)...MAINLY A POTENTIAL FOR HAIL AND GUSTY WINDS. THERE IS A
SLIGHTLY GREATER RISK OF SEVERE STORMS SUNDAY AFTERNOON AND MONDAY
WITH MUCAPES IN THE 1400-1600 RANGE AND NO CAP TO CONTEND WITH.

TEMPS TONIGHT...MAV HAS BEEN RUNNING TOO COLD WITH THE MET BEING
VERY CLOSE TO REALITY. WILL STICK CLOSE TO MET TEMPS TONIGHT WHICH
IS VERY NEARLY PERSISTENCE WHICH SEEMS LIKELY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE H5 TROUGH BECOMES NEARLY STATIONARY OVER THE EASTERN U.S.
THROUGH MOST OF THE LONG TERM. TOWARD THE END OF THE PERIOD
BOTH GFS/ECMWF DIG AN H5 S/W UNDER THE H5 HIGH OVER THE NORTHERN
MISSISSIPPI VALLEY. THIS S/W WILL BRING ANOTHER CHANCE OF TSTORMS TO
THE CWA SATURDAY.

&&

.AVIATION...
ISOLATED TO SCATTERED SHRA/TSRA OVER N GA SHOULD STAY NORTH OF THE
TAF SITES THIS EVENING. WINDS SHOULD CONTINUE TO BE MAINLY OUT OF
THE SW AT 5-10 KTS THROUGH SUN AFTERNOON. CEILINGS WILL STAY SCT-BKN
THROUGH THE NIGHT BUT SHOULD STAY ABOVE VFR THRESHOLDS. VSBYS SHOULD
ALSO STAY VFR THROUGH SUN MORNING. SHOULD SEE MORE AFTERNOON TSRA
ACTIVITY SUN WITH A BIT MORE COVERAGE THAN TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  85  65  81  62 /  40  60  60  70  40
ATLANTA         68  83  67  80  63 /  40  60  60  70  20
BLAIRSVILLE     59  75  62  76  59 /  60  80  70  70  30
CARTERSVILLE    64  82  64  81  59 /  50  70  70  70  20
COLUMBUS        68  86  68  83  65 /  10  50  50  70  30
GAINESVILLE     66  82  65  79  62 /  60  70  60  70  30
MACON           66  87  67  84  65 /  10  40  50  70  30
ROME            65  83  66  82  61 /  60  80  70  70  20
PEACHTREE CITY  65  83  65  81  61 /  30  60  60  70  30
VIDALIA         68  89  68  85  68 /   5  30  40  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, May 15, 10:50 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT SAT MAY 15 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1050 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS EXPECTED REMAINDER OF NORTH AND PORTIONS OF
CENTRAL GEORGIA LATE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH WAS OVER NORTH GEORGIA WHILE A FRONTAL BOUNDARY
REMAINED OVER TENNESSEE. THE FRONT IS EXPECTED TO MOVE CLOSE TO THE
GEORGIA BORDER TONIGHT.

.PRIMARY HAZARDS...
LARGE HAIL OF ONE INCH OR GREATER AND DAMAGING WIND GUSTS AROUND
60 MPH WILL BE POSSIBLE WITH SEVERE STORMS. THE MOST LIKELY AREA
IS NORTH OF A LINE FROM ROME THROUGH DAWSONVILLE TO GAINESVILLE.
OTHERWISE...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 45
MPH AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE SCATTERED
THUNDERSTORMS. THIS AREA IS MAINLY NORTH OF A LINE FROM FORT BENNING
THROUGH PERRY TO LOUISVILLE.

.DISCUSSION...
A WARM AND HUMID AIRMASS REMAINS OVER THE AREA WITH PRECIPITABLE
WATER VALUES OF 1.5 INCHES. SURFACE DIURNAL HEATING COMBINED WITH
GRADUAL COOLING ALOFT WILL DESTABILIZE THE ATMOSPHERE CAUSING
CONDITIONS TO BECOME MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. CAPES WILL RANGE FROM 2000 TO 3000 WITH
LIFTED INDICES OF MINUS 4 TO MINUS 6 BY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON. SOME OF THESE
MAY BE STRONG. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
MONDAY...A FEW OF WHICH MAY BE STRONG TO SEVERE. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN FAR EAST GEORGIA TUESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE
PERIOD WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION...ESPECIALLY ACROSS NORTH
GEORGIA THROUGH THE LATE AFTERNOON AND EVENING HOURS.

16

In the hours before

Special weather statement, May 15, 4:35 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT SAT MAY 15 2010

GAZ003>005-152100-
435 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN
WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MILL CREEK...MOVING NORTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 500 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MILL CREEK...
SALEM...DALTON...ROCKY FACE...DAWNVILLE...TUNNEL HILL...BEAVERDALE...
VARNELL AND COHUTTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, May 15, 4:55 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT SAT MAY 15 2010

GAZ006-008-015-152145-
455 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN LUMPKIN...
UNION AND FANNIN COUNTIES UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AURARIA...MOVING NORTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS LUMPKIN...UNION AND FANNIN COUNTIES THROUGH 545 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GARLAND...AURARIA...
DAHLONEGA...NIMBLEWILL...PORTER SPRINGS...BLOOD MOUNTAIN SHELTER...
CAMP MERRILL...TURNERS CORNER...WOODS HOLE SHELTER...GOOCH MOUNTAIN
SHELTER...HAWK MOUNTAIN SHELTER...VOGEL STATE PARK...SUCHES...
GADDISTOWN AND STOVER CREEK SHELTER. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 5:13 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT SAT MAY 15 2010

GAZ002>005-152200-
513 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALKER...
WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 600 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR DALTON...MOVING NORTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH 600
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TILTON...
MILL CREEK...VILLANOW...NAOMI...WOOD STATION...DALTON...ROCKY FACE...
BEAUMONT...DAWNVILLE...TUNNEL HILL...SALEM...SUMAC...GREGORY...
BEAVERDALE AND VARNELL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, May 15, 5:17 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT SAT MAY 15 2010

GAZ012-019-020-152200-
517 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW...
FLOYD AND GORDON COUNTIES UNTIL 600 PM EDT...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHANNON...MOVING NORTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BARTOW...FLOYD AND GORDON COUNTIES THROUGH 600 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SHANNON...PINSON...
PLAINVILLE...ADAIRSVILLE...FOLSOM AND OOSTANAULA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 5:23 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT SAT MAY 15 2010

GAZ021-032>034-045-152215-
523 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DEKALB...
COBB...GWINNETT...CHEROKEE AND FULTON COUNTIES UNTIL 615 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY SPRINGS...MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DEKALB...COBB...GWINNETT...CHEROKEE AND FULTON COUNTIES
THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE CHAMBLEE...CHASTAIN MEMORIAL PARK...SANDY SPRINGS...MOUNT
BETHEL...DUNWOODY...ROSWELL...SWEAT MOUNTAIN...MOUNTAIN PARK AND
ALPHARETTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, May 15, 6:22 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 PM EDT SAT MAY 15 2010

GAZ002>005-012-152245-
622 PM EDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN GORDON...
WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 645 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TILTON...MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES
THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE VILLANOW...TILTON...NORTH GEORGIA SPEEDWAY...MILL CREEK...
DALTON...ROCKY FACE...DAWNVILLE AND TUNNEL HILL. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:02 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett18 min
May 15, 2:27 PM EDTFlash Flood WarningFFCFannin94 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Lumpkin, Union39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.